Heroin is a powerful opiate that has long been a source of addiction, overdoses, and death. Family or friends may suspect a loved one uses heroin, but identifying heroin use can be challenging. Many people struggling with drug use go to great lengths to hide their addiction. Their families and friends often don’t even know they have a problem until addiction has severely impacted their health.
However, if you learn the signs of what people addicted to heroin look like, you may be able to spot the red flags earlier.
Signs of Someone High on Heroin
A person who uses heroin will first seem euphoric and high because of how the drug releases certain chemicals into the brain at very high levels. Over time, that person will likely start to appear very sleepy and may nod off. They may have slow coordination or slurred speech, and they may feel like their limbs are heavy. Other visible signs of heroin use in the short-term can include confusion, dry mouth, nausea, vomiting, and itchiness. If someone overdoses on heroin, visible signs can include slowed breathing as well as a loss of consciousness, blue-tinted skin, pinpoint pupils, slowed heart rate and clammy skin.
These visible signs of heroin use can occur immediately following someone using the drug.
Signs of Heroin Use Lifestyle
There can also be visible signs of heroin use related to lifestyle. For example, a person who is addicted to heroin may start to neglect hygiene and grooming. They may also stop eating or they might sleep at strange times.
Some symptoms of drug abuse aren’t specific to heroin but may occur with any drug addiction or substance use disorder. For example, people addicted to drugs will often start lying to cover their drug use, or they may withdraw from friends, family, and responsibilities. There may be declines in performance at school or work.
Heroin Use Paraphernalia
Finally, in addition to visible signs of heroin use, if you suspect a loved one is using the drug, you might also want to look for paraphernalia. One of the most common forms of heroin paraphernalia are needles, which are used to inject the drug. A spoon may also be present, which is a common tool used to cook the heroin or turn it from a solid into a liquid that can be injected. Shoelaces are often used to tie-off extremities to make veins more apparent for injecting the drug. If someone smokes heroin, they may also have glass pipes.
Heroin Track Marks
“Heroin arm” refers to the scarring that happens when someone injects a drug repetitively. Although there are other ways to take heroin-like snorting or smoking – injecting it is still very common. These marks on the arm can be one of the tell-tale signs that someone is using the drug. Many people who use heroin become adept at hiding these marks, which are also called heroin track marks. They may inject heroin in places other than their arm, for example, or they may wear long sleeves year-round.
There are many dangers associated with injecting heroin. First, the risk of overdose is high when someone injects the drug. Also, if someone is using heroin that’s cut with toxins or has other additives they’re unaware of, it can be even more dangerous to put the drug directly into the bloodstream. There is also a heightened risk of contracting diseases like HIV and hepatitis from shared needles. Injecting puts the heroin user is at a higher risk of additional health problems like inflamed or collapsed veins and skin infections.
If you look at heroin track mark pictures, you’ll see that they can vary in appearance. This variation is because the marks will look different depending on their stage of healing.
Recent heroin track marks look like fresh lesions, and they’re similar in appearance to a puncture wound. They may also appear as bruises or scabs.
Older heroin track marks may start to show up as discolored, raised scars. Even after someone stops using drugs, the scars of track marks may remain. In some cases, there may also be infections at the site of track marks.
Where are Track Marks Found?
Most often, heroin marks appear in the crook of the arm. Frequently they are on the opposite arm that someone uses to write. This pattern is because it’s easier for the person to inject the drug with their dominant hand.
Other areas where heroin marks might be found on a user include hands, feet, the groin, and legs. People may choose these other places to inject heroin because it allows them to hide the heroin track marks more easily. Also, people may change injection areas if the original area becomes too scarred, inflamed or irritated.
While there are many signs of heroin use, sometimes the most notable physical sign of heroin use is the effect heroin has on the eyes.
People who recently used heroin will often have tiny pupils. They are sometimes referred to as “pinpoint pupils.” Heroin eyes may also appear to be drowsy or droopy. Heroin may also make the eyes appear more red and bloodshot.
Other Signs of Heroin Abuse
There are many other physical symptoms of heroin abuse. Heroin can impact many other areas of the body, including:
- The brain: Heroin changes the structure of the brain and harms the nerves that make up the central nervous system. Over time, heroin leaves people less able to cope with stress. It also harms a person’s decision-making skills.
- The bowels: Heroin causes constipation. Trouble passing stool is one of the side effects of heroin use that worsens the longer a person uses the drug.
- The heart: Heroin is very dangerous to the heart, especially when it is injected. The toxins in heroin can cause damage to the heart, veins, and arteries. Infection is also prevalent: heroin is linked to the deadly heart infection endocarditis.
- The teeth: Heroin use is linked to dental problems like missing teeth and decayed teeth. There are many reasons heroin causes this decay. One reason is that heroin users are not likely to have a good diet. Another reason is that heroin users who inject the drug are more likely to get infections that impact the mouth.
Key Points: What A Heroin Addict Looks Like
Although many heroin users try to hide their addiction, there are often telltale signs. Keep in mind these key points when you suspect a loved one may have a heroin addiction:
- Prominent red flags of heroin addiction involve changes in behavior, diet and sleep patterns
- A person living with an addiction may neglect personal hygiene and grooming due to spending too much time pursuing drug use
- Some of the signs are physical, and include track marks and pinpoint pupils
- The discovery of drug paraphernalia (e.g., needles) can indicate the presence of an addiction
- Track marks typically appear on the arm opposite of the hand people write with
- Heroin use can also affect an individual’s brain, bowels, heart and teeth
If you suspect a loved one struggles with heroin use, trained professionals at The Recovery Village can help. The Recovery Village offers addiction treatment options that can help you or loved ones live a healthier life. Reach out to The Recovery Village today to speak to a representative for more information.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.